Alert archive / Wisconsin / Winter Storm Warnings in 2018

Winter Storm Warning 6, NWS La Crosse, WI

March 30, 2018Clark County, Taylor County, Wisconsin

NWS La Crosse, WI issued this winter storm warning at Mar 30, 2018, 2:34 PM CDT for Clark County, Taylor County, Wisconsin. It took effect at Mar 31, 2018, 1:00 AM CDT. It was in force for 11 hr. 11 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 30, 2018, 2:34 PM CDT (19:34 UTC)
In effect from
Mar 31, 2018, 1:00 AM CDT
Expired
Mar 31, 2018, 11:30 AM CDT
In force
11 hr
Issued by
NWS La Crosse, WI

Counties Clark County, WI, Taylor County, WI

The radar

The La Crosse radar (KARX), 138 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 31, 5:18 AM CDTSNOW 2Medford, WI
Mar 31, 7:00 AM CDTSNOW 3Owen 6sse, WICO-OP OBSERVER STATION OENW3, OWEN 6SSE.
Mar 31, 7:00 AM CDTSNOW 7Gad, WICO-OP OBSERVER STATION GADW3, GAD.
Mar 31, 7:10 AM CDTSNOW 1.86 N Chili, WI
Mar 31, 7:15 AM CDTSNOW 51 E Medford, WI
Mar 31, 8:00 AM CDTSNOW 8Medford, WICO-OP OBSERVER STATION MEDW3, MEDFORD.
Mar 31, 8:26 AM CDTSNOW 22 Sse Longwood, WI
Mar 31, 8:31 AM CDTSNOW 6.51 Wnw Perkinstown, WI
Mar 31, 8:38 AM CDTSNOW 7Lublin, WI
Mar 31, 9:00 AM CDTSNOW 9Rib Lake, WICO-OP OBSERVER STATION RBLW3, RIB LAKE.
Mar 31, 10:48 AM CDTHEAVY SNOW 72 N Dorchester, WIWINDY NOW, WITH SOME DRIFTING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.6 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2018-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2018-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -134 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1529 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-134 m²/s²
0-3 km storm-relative helicity
-124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

119 
WWUS43 KARX 301934
WSWARX

URGENT - WINTER WEATHER MESSAGE
National Weather Service La Crosse WI
234 PM CDT Fri Mar 30 2018

...Difficult Travel Tonight into Saturday Morning...

.Heavy snow will develop across northern Clark and Taylor Counties
late tonight. The heaviest snow will be north of Wisconsin Highway
29 through Taylor County. Snow accumulations of 3 to 5 inches are
expected across Clark County with 6 to 9 inches of snow expected 
over Taylor County. Roads will quickly become snow covered and 
slippery tonight. Snowfall rate of 1 inch per hour are possible. 

WIZ017-310345-
/O.UPG.KARX.WW.Y.0014.180331T0600Z-180331T1800Z/
/O.NEW.KARX.WS.W.0006.180331T0600Z-180331T1800Z/
Taylor-
Including the city of Medford
234 PM CDT Fri Mar 30 2018

...WINTER STORM WARNING IN EFFECT FROM 1 AM TO 1 PM CDT
SATURDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 5 to 8
  inches are expected with localized amounts up to 9 inches
  possible.

* WHERE...Taylor County.

* WHEN...From 1 AM to 1 PM CDT Saturday.

* ADDITIONAL DETAILS...Plan on difficult travel conditions. Be 
  prepared for significant reductions in visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency. The latest road conditions for
the state you are calling from can be obtained by calling 5 1 1.

&&

$$

WIZ029-310345-
/O.CON.KARX.WW.Y.0014.180331T0600Z-180331T1800Z/
Clark-
Including the city of Neillsville
234 PM CDT Fri Mar 30 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 1 AM TO 1 PM
CDT SATURDAY...

* WHAT...Snow expected. Total snow accumulations of 3 to 5 inches,
  with localized amounts up to 6 inches are expected. The heaviest
  snow will be over northern Clark County along the highway 29
  corridor. 

* WHERE...Clark County.

* WHEN...From 1 AM to 1 PM CDT Saturday.

* ADDITIONAL DETAILS...Plan on slippery road conditions. Be 
  prepared for reduced visibilities at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

Wetenkamp
5 follow-up statements
198 
WWUS43 KARX 310202
WSWARX

URGENT - WINTER WEATHER MESSAGE
National Weather Service La Crosse WI
902 PM CDT Fri Mar 30 2018

...Snow To Bring Difficult Travel Late Tonight, Saturday 
Morning...

.Heavy snow will develop across northern Clark and Taylor
Counties late tonight, exiting east later Saturday morning. The 
heaviest snow will be north of Highway 29 in Wisconsin. Snow 
accumulations of 3 to 5 inches are expected across Clark County 
with 6 to 9 inches across Taylor County. Roads will quickly become
snow covered and slippery to hazardous tonight. Snowfall rates of
1 inch per hour are possible.

WIZ017-311015-
/O.CON.KARX.WS.W.0006.180331T0600Z-180331T1800Z/
Taylor-
Including the city of Medford
902 PM CDT Fri Mar 30 2018

...WINTER STORM WARNING REMAINS IN EFFECT FROM 1 AM TO 1 PM CDT
SATURDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 5 to 8
  inches. Localized amounts up to 9 inches possible. 

* WHERE...Taylor County.

* WHEN...From 1 AM to 1 PM CDT Saturday.

* ADDITIONAL DETAILS...Plan on difficult travel conditions. Be 
  prepared for significant reductions in visibility at times. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency. The latest road conditions for
the state you are calling from can be obtained by calling 5 1 1.

&&

$$

WIZ029-311015-
/O.CON.KARX.WW.Y.0014.180331T0600Z-180331T1800Z/
Clark-
Including the city of Neillsville
902 PM CDT Fri Mar 30 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 1 AM TO 1 PM
CDT SATURDAY...

* WHAT...Snow expected. Total snow accumulations of 3 to 5 inches.
  Localized amounts up to 6 inches possible. The heaviest snow 
  will be over northern Clark County along the highway 29 
  corridor. 

* WHERE...Clark County.

* WHEN...From 1 AM to 1 PM CDT Saturday.

* ADDITIONAL DETAILS...Plan on slippery road conditions. Be 
  prepared for reduced visibilities at times. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
440 
WWUS43 KARX 310747
WSWARX

URGENT - WINTER WEATHER MESSAGE
National Weather Service La Crosse WI
247 AM CDT Sat Mar 31 2018

...Heavy Snow and Difficult Travel Expected This Morning...

.A period of moderate to heavy snow is expected across north 
central Wisconsin this morning. Snowfall rates up to 1 to 2 
inches per hour will occur leading to significant visibility 
reductions and snow-covered and slippery roads. Snowfall totals up
to 7 to 10 inches are expected, highest across far northern Clark
County and Taylor County, with lower amounts over southern Clark 
County. 

WIZ029-311600-
/O.UPG.KARX.WW.Y.0014.000000T0000Z-180331T1800Z/
/O.EXA.KARX.WS.W.0006.000000T0000Z-180331T1800Z/
Clark-
Including the city of Neillsville
247 AM CDT Sat Mar 31 2018

...WINTER STORM WARNING IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON...

* WHAT...Heavy snow. Additional snow accumulations of 4 to 7 
  inches are expected.

* WHERE...Clark County, highest over northern parts of the county.

* WHEN...Until 1 PM CDT this afternoon.

* ADDITIONAL DETAILS...Plan on difficult travel conditions. Be 
  prepared for significant reductions in visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency. The latest road conditions for
the state you are calling from can be obtained by calling 5 1 1.

&&

$$

WIZ017-311600-
/O.CON.KARX.WS.W.0006.000000T0000Z-180331T1800Z/
Taylor-
Including the city of Medford
247 AM CDT Sat Mar 31 2018

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 1 PM CDT THIS
AFTERNOON...

* WHAT...Heavy snow. Additional snow accumulations of 7 to 10 
  inches are expected.

* WHERE...Taylor County.

* WHEN...Until 1 PM CDT this afternoon.

* ADDITIONAL DETAILS...Plan on difficult travel conditions. Be 
  prepared for significant reductions in visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency. The latest road conditions for
the state you are calling from can be obtained by calling 5 1 1.

&&

$$
880 
WWUS43 KARX 311152
WSWARX

URGENT - WINTER WEATHER MESSAGE
National Weather Service La Crosse WI
652 AM CDT Sat Mar 31 2018

...Slippery Travel Continues This Morning...

.Snow will continue through mid morning across north central
Wisconsin. Additional snow accumulations of 2 to 4 inches are
expected before snow diminishes. Snow-covered roads will result in
difficult travel this morning.

WIZ017-029-311800-
/O.CON.KARX.WS.W.0006.000000T0000Z-180331T1800Z/
Taylor-Clark-
Including the cities of Medford and Neillsville
652 AM CDT Sat Mar 31 2018

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 1 PM CDT THIS
AFTERNOON...

* WHAT...Heavy snow. Additional snow accumulations of 2 to 4
  inches are expected.

* WHERE...Taylor and Clark Counties.

* WHEN...Until 1 PM CDT this afternoon.

* ADDITIONAL DETAILS...Plan on difficult travel conditions. Be 
  prepared for significant reductions in visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency. The latest road conditions for
the state you are calling from can be obtained by calling 5 1 1.

&&

$$
780 
WWUS43 KARX 311428
WSWARX

URGENT - WINTER WEATHER MESSAGE
National Weather Service La Crosse WI
928 AM CDT Sat Mar 31 2018

...Slippery Travel Continues This Morning...

.Travel will remain slippery across the area this morning. Total 
snow accumulations have ranged from around 1 inch across southern 
Clark County to 6 to 8 inches over Taylor County. Drive with extra
caution this morning. 

WIZ017-029-311800-
/O.CON.KARX.WS.W.0006.000000T0000Z-180331T1800Z/
Taylor-Clark-
Including the cities of Medford and Neillsville
928 AM CDT Sat Mar 31 2018

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 1 PM CDT THIS
AFTERNOON...

* WHAT...Snow. Additional snow accumulations of 1/2 to 1 inch
  possible. 

* WHERE...Taylor and Clark Counties.

* WHEN...Until 1 PM CDT this afternoon.

* ADDITIONAL DETAILS...Plan on slippery travel conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will create hazardous travel. The latest road 
conditions for the state you are calling from can be obtained by 
calling 5 1 1.

&&

$$

Wetenkamp
811 
WWUS43 KARX 311630
WSWARX

URGENT - WINTER WEATHER MESSAGE
National Weather Service La Crosse WI
1130 AM CDT Sat Mar 31 2018

...Slippery travel in some areas this afternoon. Accumulating 
snow has ended...

.The accumulating snow has ended across the area with travel
conditions improving. Untreated and unplowed roads will remain
slippery. Drive with extra caution. 

WIZ017-029-311730-
/O.CAN.KARX.WS.W.0006.000000T0000Z-180331T1800Z/
Taylor-Clark-
Including the cities of Medford and Neillsville
1130 AM CDT Sat Mar 31 2018

...WINTER STORM WARNING IS CANCELLED...

Travel conditions will continue to improve this afternoon.
Accumulating snow has ended. Continue to drive with extra caution
as some roads remain slippery. 

$$

Wetenkamp

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this winter storm warning went out at Mar 30, 12:40 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Mar 30, 12:40 PM CDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1240 PM CDT Fri Mar 30 2018

.SHORT TERM...(Today through Saturday)
Issued at 338 AM CDT Fri Mar 30 2018

Surface high pressure this morning will get shunted south after
30.18Z as a quick moving short-wave currently across north central
ND races across the Upper Midwest. This wave will bring a quick shot
of precipitation across Taylor/Clark Counties. Temperatures should
be warm enough for mainly rain, but cannot rule out a rain/snow mix
at times. Little to no snow accumulation is expected. Otherwise,
clouds will be on the increase throughout the day with afternoon
highs from the mid 30s to mid 40s, although some parts of southwest
WI could reach 50 degrees. Today will also be breezy with roughly
20 to 25 kts at the top of the mixed boundary layer. This will
result in southwest breezes with occasional gusts up to 25 mph.

Attention then turns to tonight as a secondary, stronger short-
wave takes the same path across the region as its predecessor
earlier in the day. A compact surface low will move from near
Aberdeen to the Twin cities to Wausau. Strong positive potential
vorticity advection in the 500 to 300 hPa layer, combined with
ample moisture and surface forcing from an advancing cold front
will result in a quick burst of wintry precipitation. Thermal
profiles support snow north of I-94 with rain to the south. There
will be a tight gradient in snow amounts with around an inch
along the I-94 corridor and up to 6 inches across far northern
Taylor County. Will issue a Winter Weather Advisory for Taylor and
Clark Counties from 1 AM tonight until 1 PM Saturday where 3-6
inches of snow is expected. While some snow will linger into
Saturday morning, the majority of it will fall overnight. Roads
will quickly become snow covered and slick tonight through
Saturday morning. If traveling, allow extra time to reach your
destination.

Winds will also increase significantly tonight into Saturday with
this system. Expect winds from 30 to 50 kts just above the
nocturnal inversion tonight. The inversion should keep the
strongest winds from reaching the surface, but there will be a
rapid increase after sunrise Saturday morning as the boundary
layer deepens. With 40 kts in the near surface layer, frequent
gusts up to 45 mph are a real possibility. A Wind Advisory may be
needed for portions of the forecast area, but with the greatest
impacts not until after 12Z Saturday, will allow later shifts to
re-evaluate and issue if necessary. Winds will then gradually
diminish Saturday afternoon and evening.

.LONG TERM...(Sunday through Thursday)
Issued at 338 AM CDT Fri Mar 30 2018

Sunday will be sunny with westerly breezes, but chilly for the 1st
of April with highs only in the 30s. Much of north central WI may
not even break 30 degrees, especially with fresh snow cover.

The rest of the week will see a continuation of fast zonal-
northwest flow given a large persistent Hudson Bay low. Another
stronger short-wave will result in rain or snow chances again
Monday into Tuesday. Precipitation type will be dependent on
thermal profiles, of which there is still some uncertainty, but
some accumulating snow is again possible for portions of the
area. Wednesday looks dry, but Thursday could see a return of
light precipitation.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1241 PM CDT Fri Mar 30 2018

Main aviation concerns are on LLWS tonight and increasing
northwest winds Saturday, then onto MVFR ceilings behind a cold
front. Cumulus clouds will dissipate late this afternoon with VFR
conditions through the evening hours. South/southwest winds will
increase to around 55 kts at 2 kft by 9Z and looks to continue
through around 12Z creating low level wind shear concerns. Look
for rain or a light wintry mix to move across the TAF sites
tonight mainly in the 7 to 11 Z timeframe. Then winds will
increase out of the west to northwest at 18 to 22 kts with gusts
to around 33 kts. Also, plan on MVFR ceilings moving into the TAF
sites after 12Z.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory from 1 AM to 1 PM CDT Saturday for
     WIZ017-029.

MN...None.
IA...None.
&&

SHORT TERM...Rogers
LONG TERM...Rogers
AVIATION...Wetenkamp
Hazardous weather outlook, Mar 30, 4:12 AM CDT, 10 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
412 AM CDT Fri Mar 30 2018

WIZ017-029-310915-
Taylor-Clark-
412 AM CDT Fri Mar 30 2018

This Hazardous Weather Outlook is for portions of central
Wisconsin and north central Wisconsin.

.DAY ONE...Today and Tonight

A Winter Weather Advisory is in effect tonight. Snow will move
into the area after 1 AM and could become heavy at times. Snow
accumulations of 2 to 5 inches are expected with some reductions
in visibility. Roads will quickly become snow covered and slick.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Winter Weather Advisory is in effect Saturday morning. Snow will
decrease from west to east with up to an additional inch of
accumulation. Storm total snow amounts between 3 and 6 inches are
expected. Travel will continue to be difficult until roads are
cleared and treated.

Expect sustained northwest winds from 15 to 25 mph and gusts up to
40 mph Saturday afternoon.

.SPOTTER INFORMATION STATEMENT...

Snow reports are appreciated tonight through Saturday morning.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ033-034-042>044-310915-
Trempealeau-Jackson-Monroe-Juneau-Adams-
412 AM CDT Fri Mar 30 2018

This Hazardous Weather Outlook is for portions of central
Wisconsin and west central Wisconsin.

.DAY ONE...Today and Tonight

Light snow is expected tonight. Snow accumulations of 1 to 2
inches are expected with some reductions in visibility. Roads will
quickly become snow covered and slick.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Expect sustained northwest winds from 15 to 25 mph and gusts up to
40 mph Saturday.

.SPOTTER INFORMATION STATEMENT...

Snow reports are appreciated tonight.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-041-
053>055-061-310915-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Buffalo-La Crosse-Vernon-Crawford-Richland-Grant-
412 AM CDT Fri Mar 30 2018

This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa...southeast Minnesota...southwest Wisconsin
and west central Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Expect sustained northwest winds from 20 to 30 mph and gusts from
40 to 45 mph Saturday.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rogers

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 3:58 AM CDTWinter Weather AdvisoryARXClark, Taylor23 hr
Mar 30, 2:42 PM CDTWind AdvisoryARXAdams, Crawford, Grant, Juneau, La Crosse, Monroe and 2 more22 hr

Nearby

Winter Storm Warnings in Wisconsin, 2018Every winter storm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.